Page 1 of 3 123 LastLast
Results 1 to 10 of 25

Thread: should I do this?

  1. #1
    Senior Member jessie.gray's Avatar
    Join Date
    Aug 2005
    Location
    Washington State
    Posts
    784

    should I do this?

    Lately, my doctor has been encouraging me to get a Mirena IUD or the Depo-Provera shot to reduce my periods and make it a bit more comfortable for me every month (I can't use birth control pills or the NuvaRing because of the seizure medicine I take).
    The last time I was on any form of birth control was when I was still in high school and it was for severe cramps (I was on the Depo shot and hated its side effects, especially hot flashes and severe acne).

    Does any other woman on here use birth control to stop or reduce their periods? Is it safe to be on birth control for long periods of time?

    Jessie

  2. #2
    Senior Member
    Join Date
    Jul 2004
    Location
    Pickering Ontario Canada
    Posts
    1,023
    Both my daughters used the Depo shot at one time. They both had terrible side effects just like you mentioned. It also seems to take forever to completely leave your system.

    I personally would not recommend it.

  3. #3
    There are risks associated with blood clots with this drug, and it can also increase your osteoporosis. Unless your periods are totally out of control, I would really want to talk to several physicians and nurse practitioners before making this move.

    If you are not planning to have more children, getting your tubes tied is the safest form of birth control, otherwise barrier methods are the safest, but certainly not the most convenient.

    (KLD)

  4. #4
    I had one inserted after having endrometrial polyps removed to reduce the amount of bleeding I was getting (no issue with birth control). I get focal migraines so was told that anything with eostrogen wasn't an option (so no mini-pill or HRT). I think Mirena is just progesterone and in quite low doses so its not supposed to cause the same problems. After two periods I have found virtually no bleeding at all, but I think the PMT (mood swings, bloatedness etc) beforehand is worse - and without the 'relief' I used to get when the periods finally started. I have follow up appt in Feb and I think I will be discussing removing it if its the same next month. At least thats one thing - apparently its quite easy to remove, and with little feeling down there and after urodynamics testing and the like, my embarrassment level about these things has certainly gone down.

  5. #5
    Senior Member Ashley's Avatar
    Join Date
    Feb 2007
    Location
    St. Louis, Missouri
    Posts
    1,944
    i had the mirena put in over 1 yr ago and so far so good. my periods are definitely lighter not so much shorter tho. its progesterine only and is good for 5 yrs. i havent had any issues with it.
    Courage, it would seem, is nothing less than the power to overcome danger, misfortune, fear, injustice, while continuing to affirm inwardly that life with all its sorrows is good; that everything is meaningful even if in a sense beyond our understanding; and that there is always tomorrow.
    -Dorothy Thompson

  6. #6
    Senior Member feisty's Avatar
    Join Date
    Jun 2005
    Location
    Midtown, Sacramento, CA
    Posts
    2,744
    I hated Depo/the shot, tho I tried it pre sci.

    It made me spotty in between periods and I put on weight (10-15lbs) that dropped off right after it wore off, I never got the re-up on the shot b/c the prevalent spotting during the 1st 3 months was a pain in the who-ha. As in... how much will I really be getting busy if I'm constantly OTR, you know?
    An administrator made me remove my signature.

  7. #7
    I tried Depo 10 years ago against the recommendations of my gyno. Hate to say it but he was right, I was wrong. I used it for 2 shots then stopped. Absolutely hated it.
    Last edited by cheesecake; 01-03-2009 at 02:21 AM. Reason: TMI
    Every day I wake up is a good one

  8. #8
    I was OTR for 3 months straight almost with Depo. Switched to a mini pill.
    Aerodynamically, the bumble bee shouldn't be able to fly, but the bumble bee doesn't know that, so it goes on flying anyways--Mary Kay Ash

  9. #9
    Senior Member
    Join Date
    Dec 2008
    Location
    NL, Canada
    Posts
    124
    Quote Originally Posted by jessie.gray View Post
    Lately, my doctor has been encouraging me to get a Mirena IUD or the Depo-Provera shot to reduce my periods and make it a bit more comfortable for me every month (I can't use birth control pills or the NuvaRing because of the seizure medicine I take).
    The last time I was on any form of birth control was when I was still in high school and it was for severe cramps (I was on the Depo shot and hated its side effects, especially hot flashes and severe acne).

    Does any other woman on here use birth control to stop or reduce their periods? Is it safe to be on birth control for long periods of time?

    Jessie
    I was on birth control pills in high school because of really bad cramps too. When I was in my 20's I started the Depo shot. (This was before my sci). The first time I had it I had a lot of headaches, hot flashes etc. but these all went away after the first shot. I stopped it while in the hospital and started again a couple of years ago. This time although the Dr. said it was the "Depo" shot it was actually a different brand name and it affected me differently. I had spotting while I was on it etc.

    I forget the brand name of this shot, but maybe it woudl work a bit better for you. Do you know if you would be able to use a patch?

    When I was on the pill I was told it was ok to continue taking them for a couple of months at a time to reduce your periods. It might be worth while having a talk with your Dr. about it.

    When I was on the Depo shot it worked for me so well that although they usually only recommend being on it for a few years the Dr. said that because it worked I should stick with it. I was on it for about 5 years.

    Hopefully you will find something that works out for you!

  10. #10

    Thumbs up Success with the depo shot.

    My adult daughter also takes a ton of EFAs and her period still brought on seizures. She takez the depo shot once every 3 to 4 months to prevent her cycles and the hormonal swings they cause. She hasn't had any noticeable side effects, maybe because she had such serious ones with her periods. She's had her tubes tied so she doesn't need the shots for birth control. She gets them strictly for seizure control

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •